Pennsylvania, 2019

Flash Flooding and Damaging Winds in Pennsylvania, July 6, 2019

July 6, 2019 · NWS PBZ · 25 events in 4 counties and zones

A front, which has been lingering north of our area, marched south on July 6th and brought damaging storms and widespread flooding. Sufficiently strong mid-level flow supported damaging wind in some cases.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A front, which has been lingering north of our area, marched south on July 6th and brought damaging storms and widespread flooding. Sufficiently strong mid-level flow supported damaging wind in some cases. However, the main impacts were from flash flooding. This was supported by the presence of anomalously high precipitable water values, deep warm cloud depths, and sufficient instability and lift.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 6, 12:33 PM EST, 58 minutes earlier.

Area forecast discussion, Jul 6, 12:33 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
133 PM EDT Sat Jul 6 2019

.SYNOPSIS...
Warm, humid weather can be expected again today with more showers
and storms as a weak cold front encroaches on the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Generally made tweaks to the ongoing forecast, adjusting PoP timing a
bit to follow expected frontal timing. Likely/categorical PoPs still
appear appropriate. Will be issuing a Flash Flood Watch for SW PA and
much of northern WV where there are more wet areas/pockets of lower
flash flood guidance values. Heavy rainfall potential remains with
the high PWATs and deep warm cloud depths lingering. Precipitation
coverage is expected to be more widespread today with the approaching
cold front, but this might be offset at least partially by slightly
faster mid level flow/storm motion. Also cannot rule out a severe
storm or two with the better flow, but flash flooding remains the
primary concern.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
The front will make some progress through the region Sunday, but it
is questionable just how far south it will reach. Thus, had to keep
some low PoPs for the region, focused mainly southeast of Pittsburgh.
Much of the deeper moisture will have departed though, and the
flooding threat is expected to lessen. Temperature will not drop
much behind the boundary, although dewpoints may moderate a bit.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Much of the region should be dry Monday and Tuesday as high pressure
noses into the region. However, low-level moist flow into the ridges
may continue to produce some showers and a few thunderstorms both
afternoons. More generalized rain chances return by Thursday as
shortwave energy arrives from the Great Lakes, with drier weather
perhaps returning by Friday.

Temperature is projected to warm above average during mid week with
shortwave ridging in advance of a Midwest trough. Frontal passage
will moderate those back toward the averages by weeks end.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Showers and thunderstorm coverage, and associated restrictions, are
expected to increase this afternoon with the encroachment of a cold
front. Expect further deterioration tonight with boundary saturation
and frontal passage. While some guidance is indicating IFR
restrictions by sunrise, which is definitely possible and may end up
being widespread, have elected to keep all sites but HLG/ZZV at MVFR
restrictions around sunrise pending how much rainfall occurs at
individual terminals this afternoon/evening. Whatever restrictions do
develop overnight should begin to ease by late Sunday morning.

.Outlook...
Restrictions should end fm N-S Sunday with building high pres,
although showers will still be possible at all terminals except
FKL/DUJ on Sunday. Widespread restriction potential returns late Wed
with a approaching cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through late tonight for MDZ001.
OH...None.
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ007>009-
     013>016-020>023-029-073-074.
     Flash Flood Watch through late tonight for PAZ031-075-076.
WV...Flash Flood Watch through late tonight for WVZ012-021-509>514.

&&
Hazardous weather outlook, Jul 6, 10:39 AM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1139 AM EDT Sat Jul 6 2019

MDZ001-PAZ031-075-076-WVZ012-021-509>514-071545-
Garrett-Greene-Fayette-Fayette Ridges-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1139 AM EDT Sat Jul 6 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013>016-020>023-029-073-074-071545-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Westmoreland-
Westmoreland Ridges-
1139 AM EDT Sat Jul 6 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, west central Pennsylvania and western
Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-071545-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-
1139 AM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Localized flash flooding is possible in thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 6, 12:44 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
144 PM EDT Sat Jul 6 2019

PAZ029-031-075-WVZ004-509-061815-
Greene-Washington-Fayette-Marshall-Monongalia-
144 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAIN WILL AFFECT SOUTHWESTERN WASHINGTON...GREENE...WEST CENTRAL
FAYETTE...NORTH CENTRAL MONONGALIA AND EAST CENTRAL MARSHALL
COUNTIES...

At 144 PM EDT, a strong thunderstorm was located 10 miles northeast
of Cameron, or 10 miles west of Waynesburg, moving east at 35 mph.

Small hail is possible with this storm.

Locations impacted include...
Waynesburg...                     Masontown...
Fairdale...                       Jefferson Boro...
Granville...                      Cassville...
Rogersville...                    West Finley...
Bobtown...                        Nemacolin...
Carmichaels...                    Aleppo...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 0 and 18.
  Interstate 79 in West Virginia between mile markers 155 and 160.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3985 8055 4002 8047 3989 7989 3964 8001
TIME...MOT...LOC 1744Z 289DEG 30KT 3989 8038
Special weather statement, Jul 6, 12:53 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
153 PM EDT Sat Jul 6 2019

WVZ021-509-510-061830-
Ridges of Eastern Monongalia and Northwestern
Preston-Marion-Monongalia-
153 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAIN WILL AFFECT SOUTHEASTERN MONONGALIA...WEST CENTRAL PRESTON AND
MARION COUNTIES...

At 153 PM EDT, a strong thunderstorm was located over Enterprise, or
8 miles north of Clarksburg, moving southeast at 25 mph.

Small hail is possible with this storm.

Locations impacted include...
Fairmont...                       Mannington...
Pleasant Valley...                Winfield...
Barrackville...                   Monongah...
Rivesville...                     Grant Town...
Farmington...                     Worthington...
Baxter...                         Rachel...

This includes  Interstate 79 in West Virginia between mile markers
130 and 145.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3941 8011 3940 8012 3939 8020 3944 8028
      3945 8036 3959 8031 3952 7986 3943 7989
      3945 7994 3942 8001 3940 8003 3939 8009
TIME...MOT...LOC 1753Z 293DEG 22KT 3940 8027

skh
Special weather statement, Jul 6, 1:21 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
221 PM EDT Sat Jul 6 2019

PAZ009-015-016-061845-
Jefferson-Forest-Clarion-
221 PM EDT Sat Jul 6 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL
AND GUSTY WIND WILL AFFECT NORTHERN JEFFERSON...NORTHEASTERN CLARION
AND SOUTHERN FOREST COUNTIES...

At 220 PM EDT, strong thunderstorms were clustered 9 miles north of
Brookville, moving east at 40 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Clarion...                        Brookville...
Marienville...                    Brockway...
Strattanville...                  Summerville...
Limestone...                      Corsica...
Sigel...                          Fryburg...
Fisher...                         Leeper...

This includes  Interstate 80 in Pennsylvania between mile markers 64
and 83.

LAT...LON 4107 7931 4141 7948 4160 7896 4144 7896
      4145 7899 4145 7906 4142 7907 4142 7909
      4134 7909 4135 7908 4135 7902 4138 7897
      4136 7896 4126 7874 4124 7874
TIME...MOT...LOC 1820Z 253DEG 49KT 4128 7915
Special weather statement, Jul 6, 1:25 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
225 PM EDT Sat Jul 6 2019

PAZ021-029-031-073-075-061900-
Greene-Westmoreland-Washington-Allegheny-Fayette-
225 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON...SOUTH
CENTRAL ALLEGHENY...WESTERN WESTMORELAND...NORTH CENTRAL GREENE AND
NORTHWESTERN FAYETTE COUNTIES...

At 225 PM EDT, a strong thunderstorm was located near
Fredericktown-Millsboro, or 11 miles southeast of Washington, moving
northeast at 25 mph.

Locations impacted include...
Gastonville...                    South Park Township...
Jefferson Hills...                Monessen...
California...                     Donora...
Monongahela...                    Charleroi...
Bentleyville...                   Brownsville...
Fredericktown-Millsboro...        Perryopolis...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 21 and 45.
  Interstate 79 in Pennsylvania between mile markers 23 and 34.

LAT...LON 3996 8015 4012 8028 4031 7994 4006 7972
TIME...MOT...LOC 1825Z 239DEG 23KT 4006 8010
Special weather statement, Jul 6, 1:30 PM EST, 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
230 PM EDT Sat Jul 6 2019

PAZ007-008-013-014-061915-
Butler-Venango-Lawrence-Mercer-
230 PM EDT Sat Jul 6 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL
WILL AFFECT SOUTHERN MERCER...SOUTHWESTERN VENANGO...LAWRENCE AND
NORTHWESTERN BUTLER COUNTIES...

At 230 PM EDT, strong thunderstorms were clustered over Oakwood, or
over New Castle, moving east at 20 mph.

Small hail is possible with this storm.

Locations impacted include...
New Castle...                     Grove City...
Ellwood City...                   Homeacre-Lyndora...
Shanor-Northvue...                Meridian...
Slippery Rock...                  New Wilmington...
Oakwood...                        New Castle Northwest...
New Beaver...                     Pulaski...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 7.
  Interstate 79 in Pennsylvania between mile markers 91 and 114.
  Interstate 80 in Pennsylvania between mile markers 27 and 34.
  Interstate 376 in Pennsylvania between mile markers 4 and 14.

Campers should consider seeking sturdy shelter until this storm
passes.

LAT...LON 4083 7995 4084 8016 4086 8016 4085 8051
      4113 8052 4113 8027 4125 7987
TIME...MOT...LOC 1830Z 273DEG 17KT 4099 8039

The radar

The Pittsburgh radar (KPBZ), 51 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 7 flash flood, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 6, 1:31 PM EST
Where
Lawrence County, 1.04 mi E of Mt Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.970, -80.410

A 911 Call Center reported a tree on a house on Mt. Jackson Road.

Thunderstorm Wind, Beaver

When
July 6, 2:11 PM EST
Where
Beaver County, 0.69 mi S of Darlington
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.810, -80.420

A local 911 Call Center reported that trees were blown down.

Thunderstorm Wind, Beaver

When
July 6, 2:20 PM EST
Where
Beaver County, 1.25 mi WSW of West Mayfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.770, -80.350

A local 911 Call Center reported that trees were blown down.

Thunderstorm Wind, Beaver

When
July 6, 2:20 PM EST
Where
Beaver County, 0.52 mi W of Barrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.780, -80.240

A local fire department reported that power lines were downed.

Thunderstorm Wind, Beaver

When
July 6, 2:24 PM EST
Where
Beaver County, 0.52 mi W of Freedom Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.680, -80.190

A local 911 Call Center reported trees were blown down and blocking the road.

Heavy Rain, Allegheny

When
July 6, 3:11 PM EST
Where
Allegheny County, 0.87 mi NE of Parkview
Reported by
Trained Spotter
Coordinates
40.530, -79.890

A trained spotter reported 1.20 inches in 20 minutes.

Thunderstorm Wind, Westmoreland

When
July 6, 3:12 PM EST
Where
Westmoreland County, 0.69 mi S of Arnola
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.570, -79.750

A local 911 Call Center reported that trees were blown down.

Thunderstorm Wind, Allegheny

When
July 6, 3:16 PM EST
Where
Allegheny County, New Texas
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.500, -79.750

The local 911 Call Center reported that trees were blown down.

Thunderstorm Wind, Westmoreland

When
July 6, 3:16 PM EST
Where
Westmoreland County, 1.26 mi WSW of Wiester
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.470, -79.640

The local 911 Call Center reported that trees were blown down.

Thunderstorm Wind, Beaver

When
July 6, 3:29 PM EST
Where
Beaver County, 0.52 mi E of Bocktown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.550, -80.290

The local 911 Call Center reported trees down in Hopewell Township.

Thunderstorm Wind, Westmoreland

When
July 6, 3:32 PM EST
Where
Westmoreland County, 1.74 mi NE of Grapeville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.350, -79.580

The local 911 Call Center reported wires down in Penn Township and Greensburg.

Thunderstorm Wind, Westmoreland

When
July 6, 3:39 PM EST
Where
Westmoreland County, 0.69 mi S of Loyalhanna Woodlands
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.440, -79.450

A citizen on social media reported trees down on State Route 981.

Thunderstorm Wind, Allegheny

When
July 6, 3:48 PM EST
Where
Allegheny County, 0.69 mi S of Castle Shannon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.340, -80.050

A local 911 Call Center reported that large tree branches were blown down.

Thunderstorm Wind, Westmoreland

When
July 6, 4:00 PM EST
Where
Westmoreland County, Derry
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.330, -79.300

A local 911 Call Center reported trees down.

Thunderstorm Wind, Westmoreland

When
July 6, 4:01 PM EST
Where
Westmoreland County, 0.87 mi SW of Ligonier
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.240, -79.240

A local 911 Call Center reported that trees were blown down.

Flash Flood, Allegheny

When
July 6, 4:10 PM EST to 5:10 PM EST
Where
Allegheny County, 0.53 mi W of Oakdale to 1.29 mi SSE of Oakdale
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
40.400, -80.190

Several roads were closed in the area due to flooding.

Thunderstorm Wind, Westmoreland

When
July 6, 4:11 PM EST
Where
Westmoreland County, 0.69 mi S of West Newton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.210, -79.770

A local 911 Call Center reported trees down.

Flash Flood, Allegheny

When
July 6, 4:19 PM EST to 6:00 PM EST
Where
Allegheny County, 1.26 mi ESE of Crafton to 1.02 mi SE of Crafton
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.420, -80.010

A local 911 Call Center reported Route 51 and Crane Ave flooded.

Thunderstorm Wind, Westmoreland

When
July 6, 4:20 PM EST
Where
Westmoreland County, 1.48 mi SSE of Sweeneys Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.150, -79.790

A local 911 Call Center reported trees down at this time period.

Flash Flood, Allegheny

When
July 6, 4:20 PM EST to 6:00 PM EST
Where
Allegheny County, Whitehall to 0.68 mi S of Willock
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.350, -79.970

A trained spotter reported flooding at the intersection of East Willock and Streets Run Road.

Flash Flood, Allegheny

When
July 6, 4:24 PM EST to 6:00 PM EST
Where
Allegheny County, 0.53 mi W of Dormont to 0.97 mi NNW of Mt Lebanon
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
40.400, -80.040

Banksville Road at Potomac Ave was flooded.

Flash Flood, Allegheny

When
July 6, 4:39 PM EST to 6:00 PM EST
Where
Allegheny County, 0.87 mi SW of Rook to 0.59 mi S of Rook
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.390, -80.080

A local 911 Call Center reported Hope Hollow Rd flooded.

Flash Flood, Allegheny

When
July 6, 4:39 PM EST to 6:00 PM EST
Where
Allegheny County, 0.87 mi SW of Carnegie to 0.52 mi N of Glendale
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.410, -80.090

A local 911 Call Center reported flooding along Washington Avenue. Several other roads nearby were closed.

Flash Flood, Allegheny

When
July 6, 4:40 PM EST to 6:00 PM EST
Where
Allegheny County, 1.75 mi SE of Option to 1.93 mi SSE of Option
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.411, -79.957

Media reported that a section of East Carson Road at Beck Rd was closed due to flooding.

Heavy Rain, Allegheny

When
July 6, 5:56 PM EST
Where
Allegheny County, 0.87 mi SW of Rook
Reported by
Trained Spotter
Coordinates
40.390, -80.080

A trained spotter reported 1.98 inches of rain from afternoon storms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845160, 845161, 845162, 845163, 845164, 845232, 845165, 845167, 845168, 845169, 845170, 845171, 845172, 845173, 845174, 845177, 845175, 845178, 845176, 845179, 845181, 845229, 845230, 845231, 845233.